Thunderstorm Wind, Polk
- When
- July 4, 3:21 AM CST
- Where
- Polk County, 1.55 mi ESE of Anglim
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 47.790, -96.570
A tree was snapped in a farm yard.
During the early morning hours of July 4th, surface low pressure had set up over north central South Dakota, with an east-to-west warm front extending eastward from the low along the North Dakota/South Dakota border into west central Minnesota. Temperatures across eastern North Dakota and the northwest quarter of Minnesota ranged in the 70s with dew points in the upper 60s to low 70s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
During the early morning hours of July 4th, surface low pressure had set up over north central South Dakota, with an east-to-west warm front extending eastward from the low along the North Dakota/South Dakota border into west central Minnesota. Temperatures across eastern North Dakota and the northwest quarter of Minnesota ranged in the 70s with dew points in the upper 60s to low 70s. The mid level winds (500mb) were from the south-southwest. A bowing line of thunderstorms, stretching from south of Rugby to the North Dakota/South Dakota border moved into portions of the southwest Devils Lake region just after 130 am CDT. Following the mid level wind flow, the storms tracked to the east-northeast, reaching the Red River Valley around 4 am CDT. At this point, the bowing line of storms stretched from southern Manitoba down into northeast South Dakota. This bowing line of storms tracked through the northwest quarter of Minnesota in the 4 to 6 am CDT time frame, so these storms were moving quite quickly. Most of the storms had exited the Baudette to Park Rapids corridor by 7 am CDT. These storms produced widespread damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 4, 2:55 AM CST, 26 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 355 AM CDT Wed Jul 4 2018 .SHORT TERM...(Today and tonight) Issued at 355 AM CDT Wed Jul 4 2018 Convection, both ongoing and possible redevelopment, is the primary challenge for the period. Strong shortwave coming around the base of the main upper low has been lifting northeastward from MT into southern Canada. Plenty of synoptic lift as surface low pressure moves into central ND. MUCAPE values are around 2000-3000 J/kg, and deep layer bulk shear has been 40 to 50 kts. Low level jet has also been feeding into the eastern Dakotas, so think the ongoing QLCS thunderstorm line moving across the CWA will maintain its strength for a while longer. Winds and brief spin ups will be the main issue as the line pushes northeastward across our counties. CAMs have been playing catch up, but HRRR has the line moving across the Red in the next hour or so, pushing quickly into our eastern counties. Most of the CAMs have the storms weakening as they move deeper into MN, but there remains good MUCAPE and shear for a bit longer. May do a local extension to the current watch. The main upper low will be lifting into Manitoba by this evening, with the surface trough and cold front moving into our CWA during the day. Much of the eastern ND counties will see the front move through early enough to push the higher dew points out of their area, leaving breezy northwest winds and highs in the upper 70s to low 80s. The southeastern counties will see the rich low level moisture hanging around a bit longer ahead of the front. Think the morning MCS will be out of our area with enough time to recover instability later today. Several of the CAM models have redevelopment of storms over west central MN, and this seems reasonable. Shear should be adequate for some of the storms to bring some hail, although uncertain how quickly storms will become severe before moving out of our area. Will continue to message a marginal risk for severe in our southeast this afternoon and early evening, but kept out of the grids. The convection should push completely out of our area by 00Z if not before. .LONG TERM...(Thursday through Tuesday) Issued at 355 AM CDT Wed Jul 4 2018 12Z Thu - 12Z Sat A quiescent period is expected. Upper level trough will extend from the MAN/Ontario border to northwest MN Thu morning. Flow aloft will become more northwest as MAN trough moves east and upper ridge over the Rockies builds. Ridge building ends about Fri then shifts over the Northern Plains by 12Z Sat. Cold front will continue moving south and east away from the area on Thu. Surface high pressure will settle in northwest MN on Fri morning. Sat - Tue Long wave ridge over the Plains and into the Desert Southwest will weaken and expand farther west into the Pacific. Long wave trough off the Pacific Northwest coast will fill and shift east. Flow aloft will become more zonal along the International border by the end of the period. Split flow was over North America with the southern stream along the International border. Next cold front and chance for storms is expected to move out of Canada around Sun. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1148 PM CDT Tue Jul 3 2018 Line of thunderstorms expected to move across the FAR and Possible DVL and GFK TAF sites before 12Z. West to turn to the west tomorrow afternoon with gusts to near 25kts at DVL and GFK. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...JR LONG TERM...JH AVIATION...JK
Hazardous Weather Outlook National Weather Service Grand Forks ND 611 AM CDT Tue Jul 3 2018 MNZ001-004>009-013>017-022>024-027-028-030>032-040-NDZ006>008- 014>016-024-026-027-054-041115- West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard- West Becker-East Becker-West Otter Tail-East Otter Tail-Wadena- Grant-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County- Eddy-Nelson-Grand Forks-Western Walsh County- 611 AM CDT Tue Jul 3 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Severe thunderstorms will be possible for this morning. Expect wind gusts to 60 mph and hail up to one inch in diameter. Also locally heavy rain will be possible. Severe thunderstorms will be possible this evening and tonight. Storms are expected to develop over the central Dakotas and move to the east. One can expect hail up to 1.5 inches in diameter and wind gusts to 60 mph. Locally heavy rain will be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Severe storms will be possible for Wednesday morning over the southeast zones or roughly southeast of a line from Baudette, MN to Wahpeton ND. Expect hail up to 1 inch in diameter and wind gust to 70 mph will be possible. Also locally heavy rain will be possible. Elsewhere no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ002-003-029-NDZ028>030-038-039-049-052-053-041115- Norman-Clay-Wilkin-Griggs-Steele-Traill-Barnes-Cass-Ransom- Sargent-Richland- 611 AM CDT Tue Jul 3 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Severe thunderstorms will be possible for this morning for southeast Northeast Dakota and neighboring parts of west central Minnesota. Expect wind gusts to 70 mph and hail up to one inch in diameter through 9 AM CDT. Also locally heavy rain will be possible. Severe thunderstorms will be possible this evening into tonight. Storms are expected to develop over the central Dakotas and move to the east. One can expect hail up to 2 inches in diameter and wind gusts to 70 mph. Locally heavy rain will be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. JH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
336 AM CDT WED JUL 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 AM TSTM WND GST 3 W INKSTER 48.15N 97.71W
07/04/2018 M58.00 MPH Grand Forks ND MESONET
PEAK WINDS MEASURED AT AN NDAWN STATION.
&&
GGUSTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
346 AM CDT WED JUL 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 AM TSTM WND GST 6 WNW GRAND FORKS 47.95N 97.19W
07/04/2018 E54 MPH Grand Forks ND ASOS
PEAK WINDS MEASURED AT THE GRAND FORKS AIRPORT /KGFK/.
&&
GGUSTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
403 AM CDT WED JUL 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 AM TSTM WND GST 10 E GRAFTON 48.41N 97.19W
07/04/2018 M49 MPH Walsh ND MESONET
PEAK WINDS MEASURED AT AN NDAWN STATION.
&&
GGUSTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
406 AM CDT WED JUL 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 AM TSTM WND GST 5 NNW GRAND FORKS 47.98N 97.11W
07/04/2018 M57 MPH Grand Forks ND MESONET
PEAK WINDS MEASURED AT THE RWIS STATION ALONG I-29 NEAR
MP146.
&&
GGUSTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
412 AM CDT WED JUL 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 AM TSTM WND GST MINTO 48.29N 97.37W
07/04/2018 M70 MPH WALSH ND MESONET
PEAK WIND AT PERSONAL WEATHER STATION.
&&
GGUSTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
413 AM CDT WED JUL 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 AM TSTM WND DMG CAVALIER 48.80N 97.62W
07/04/2018 PEMBINA ND BROADCAST MEDIA
REPORT OF TREES UPROOTED AND POWER OUTAGES.
&&
GGUSTThe Fargo/Grand Forks radar (KMVX), 64 km away, was scanning. The volume nearest the first event began at 09:22 UTC.
14 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.
A tree was snapped in a farm yard.
Several trees were blown down.
Tree were snapped and uprooted around Barnesville. A barn was partially blown off its foundation and collapsed.
The strong winds were measured by a personal weather station.
The hail fell along highway 11.
Tree damage was reported.
Several trees were blown down.
Trees were blown down on the northwest side of Big Cormorant Lake and several boats were overturned. The roof on one shed was blown off.
Trees were blown down and one camper was tipped over in the Pelican Hills RV park. A couple of windows were broken on the camper, but there were no injuries to the family inside.
A large pine tree was blown down.
Significant tree damage occurred near Elbow and Tulaby lakes, with about a half mile stretch of fallen trees. Six cabins sustained some damage, mostly due to fallen trees. One injury occurred to an individual who was outside during the storm. Ambulance services had to have numerous trees cut down and moved to reach the site.
The hail was accompanied by strong winds and heavy rain.
The wind gust was measured at the Park Rapids airport.
The tornado occurred west of Bemidji State University. A garage was lifted off its foundation, trees were snapped or uprooted, and several roofs were damaged. Projectiles damaged many windows in the area. Flying debris damaged light poles and street signs in the area.
Several trees were snapped.
Trees were blown down.
One tree was snapped with a lot of other tree damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2018Every state in 2018This day in weather historyThe tornado archive for Minnesota, 2018Warnings in Minnesota, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758965, 758966, 758967, 758968, 758969, 758970, 758977, 758971, 758972, 758973, 758975, 758976, 758980, 758981, 758982, 758983, 758988.